Thunderstorm Wind, Winnebago
- When
- August 3, 2:00 PM CST
- Where
- Winnebago County, Scarville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.767, -93.600
A very unstable airmass was over Iowa during the afternoon of the 3rd. A cold front sank into northern Iowa during the afternoon.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable airmass was over Iowa during the afternoon of the 3rd. A cold front sank into northern Iowa during the afternoon. Numerous outflow boundaries were located over the state from previous convection as well. Temperatures rose into the mid 80s to low 90s, while dew point readings soared into the upper 70s to low 80s. By late afternoon, lifted indices were around -15 C., with CAPE values in the 6000 to 8000 J/kg range. During the day, a strong MCS tracked east across southern Minnesota. Thunderstorms developed to the southwest of the MCS as it passed and it's outflow boundary interacted with the unstable airmass. Thunderstorms erupted very quickly during the late afternoon and evening hours. The main mode of severe weather from the storms was in the form of high winds. Winds gusted to between 60 and 80 MPH in several locations. Strong straight line winds blasted the south half of Marshall County, causing considerable damage in the Marshalltown area as well as areas to the south. There were spotty reports of hail with the system. Freezing levels being around 15000 feet AGL helped to limit hail size. The largest reports were of golf ball size hail, though most of the hail was in inch or less in diameter. There were a few tornadoes during the late afternoon. One tornado touched down briefly in Hardin County. Though it tracked through rural areas, it did cause some structural damage to outbuildings and a house south of Radcliffe. One of the stronger tornadoes of the day touched down near Albion in Marshall County. The tornado was on the ground for several miles. Fortunately, it traveled through rural areas and resulted in little damage. High winds around the supercell associated with the tornado caused much more damage in the form of straight line winds. Another tornado touched down in Story County northeast of Zearing. The tornado tracked southeast along its 3 mile long damage path. The path was about 100 yards wide. Thirty to forty trees were damaged or destroyed and one outbuilding was destroyed. Several head of livestock were killed with the outbuilding was destroyed. There was also significant crop damage along the path of the storm. High winds also caused damage in Franklin County in the Bradford area. Two grain bins were destroyed by the high winds. Flash flooding became an issue by the evening. Very heavy rainfall fell in areas that had received significant rainfall during the previous 48 hours. Rainfall of 2 to 4 inches in less than three hours caused flash flooding in Dallas, Warren, and Decatur Counties. As the thunderstorms moved through Iowa Falls, lightning struck the Police dispatch office, blowing out all of the switching equipment in the building. Lightning struck a house in Pella during the evening. It caused damage throughout the house as all of the wiring in the house was destroyed by the surge of electricity. Several appliances were also destroyed by the strike. Another house was struck by lightning in Wayne County in Corydon. The house was set on fire, totally destroying the top story of a two story home. In Mahaska County, lightning struck a house in Oskaloosa. The house was started on fire. The people in the house escaped, however the family dog was seen by firemen in the window of the house. They were unable to reach her. Amazingly, the dog found shelter in the shower and firemen were able to rescue her once the fire was extinguished. The dog was treated and released. Damage to the house was limited to smoke and water damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 2, 8:40 PM CST, 17 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT MON AUG 2 2004 .DISCUSSION SENT UPDATED ZONES SEVERAL MINUTES AGO. ADJUSTMENTS WERE MADE TO TEMP AND CLOUD TRENDS. STORMS OVER SDKTA APPEAR ELEVATED ATTM AND LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS. LOOKING AT MAINLY A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR TWO OF HAIL IS ALSO EXPECTED. NO OTHER CHANGES TO THE FCST WERE MADE. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1035 AM CDT TUE AUG 3 2004 IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086- 096-097-041100- APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA- WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 1035 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL AND CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4 PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM. AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT. IAZ057-070-071-081>083-092>095-041100- ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE- 1035 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5 PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS OVER 65 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. JUNGBLUTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1158 AM CDT TUE AUG 3 2004 IAZ004>007-015>017-023>028-033>039-046>050-060>062-032200- ...SEVERE THUNDERSTORM WATCH #696 REMAINS IN EFFECT UNTIL 500 PM CDT FOR THE COUNTIES OF... BLACK HAWK BOONE BREMER BUTLER CALHOUN CERRO GORDO EMMET FRANKLIN GREENE GRUNDY HAMILTON HANCOCK HARDIN HUMBOLDT JASPER KOSSUTH MARSHALL PALO ALTO POCAHONTAS POLK POWESHIEK SAC STORY TAMA WEBSTER WINNEBAGO WORTH WRIGHT IN ADDITION...SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR MUCH OF THE REST OF NORTHWEST IOWA AND PARTS OF NORTHEAST IOWA UNTIL 500 PM AS WELL.
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1206 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0438 AM HAIL 5 W BOONE 42.05N 93.98W
08/03/2004 1.75 INCH BOONE IA BROADCAST MEDIA
&&
GRAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1209 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG 5 SSE BEAVER 41.97N 94.10W
08/03/2004 BOONE IA TRAINED SPOTTER
LARGE MAPLE TREE DOWNED. PLANTED IN THE 1880S AND WAS
BIGGEST ONE IN YARD. APPROXIMATELY 3 FEET IN DIAMETER.
0445 AM TSTM WND DMG RUNNELLS 41.51N 93.36W
08/03/2004 POLK IA BROADCAST MEDIA
MATURE OAK TREES DOWNED.
0510 AM HAIL PLEASANTVILLE 41.39N 93.27W
08/03/2004 1.75 INCH MARION IA BROADCAST MEDIA
GOLF BALL HAIL AND POWER LINES DOWNED DUE TO WIND ALONG
COUNTY ROAD G40 NEAR PLEASANTVILLE.
0520 AM TSTM WND DMG KNOXVILLE 41.32N 93.10W
08/03/2004 MARION IA LAW ENFORCEMENT
SMALL TREES AND TREE LIMBS DOWNED. TREE BRANCHES DOWNED
POWER LINE WIRES AND POLES.
&&
GRAMSPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1210 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0131 AM HAIL 5 ENE LANESBORO 42.21N 94.61W
08/03/2004 0.75 INCH CALHOUN IA TRAINED SPOTTER
0206 AM HAIL 3 N CHURDAN 42.20N 94.48W
08/03/2004 1.75 INCH GREENE IA LAW ENFORCEMENT
QUARTER TO GOLFBALL SIZED HAIL.
0310 AM TSTM WND DMG 5 SSE BEAVER 41.97N 94.10W
08/03/2004 BOONE IA TRAINED SPOTTER
LARGE MAPLE TREE DOWNED. PLANTED IN THE 1880S AND WAS
BIGGEST ONE IN YARD. APPROXIMATELY 3 FEET IN DIAMETER.
0320 AM HAIL 4 S FARNHAMVILLE 42.22N 94.42W
08/03/2004 1.00 INCH CALHOUN IA LAW ENFORCEMENT
0411 AM TSTM WND GST WEST DES MOINES 41.57N 93.75W
08/03/2004 60 MPH POLK IA TRAINED SPOTTER
0430 AM TSTM WND DMG 3 W ALTOONA 41.65N 93.53W
08/03/2004 POLK IA BROADCAST MEDIA
LARGE TREE DOWN ON HOUSE.
0438 AM HAIL 5 W BOONE 42.05N 93.98W
08/03/2004 1.75 INCH BOONE IA BROADCAST MEDIA
0445 AM TSTM WND DMG RUNNELLS 41.51N 93.36W
08/03/2004 POLK IA BROADCAST MEDIA
MATURE OAK TREES DOWNED.
0510 AM HAIL PLEASANTVILLE 41.39N 93.27W
08/03/2004 1.75 INCH MARION IA BROADCAST MEDIA
GOLF BALL HAIL AND POWER LINES DOWNED DUE TO WIND ALONG
COUNTY ROAD G40 NEAR PLEASANTVILLE.
0520 AM TSTM WND DMG KNOXVILLE 41.32N 93.10W
08/03/2004 MARION IA LAW ENFORCEMENT
SMALL TREES AND TREE LIMBS DOWNED. TREE BRANCHES DOWNED
POWER LINE WIRES AND POLES.
0521 AM TSTM WND GST KNOXVILLE 41.32N 93.10W
08/03/2004 58 MPH MARION IA MESONET
0642 AM TSTM WND DMG 5 W DRAKESVILLE 40.80N 92.58W
08/03/2004 DAVIS IA LAW ENFORCEMENT
POWER LINES DOWN AT BOY SCOUT CAMP.
0645 AM TSTM WND DMG OTTUMWA 41.02N 92.42W
08/03/2004 WAPELLO IA TRAINED SPOTTER
POWER LINES DOWN.
0700 AM TSTM WND GST 3 S OTTUMWA 40.98N 92.42W
08/03/2004 60 MPH WAPELLO IA TRAINED SPOTTER
&&
GRAMSThe Des Moines radar (KDMX), 108 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
40 thunderstorm wind, 15 hail, 4 lightning, 3 tornado, 3 flash flood. Local standard time, as filed.
Brief touchdown in open fields for the most part. Moved a camper and caused some damage to outbuildings and a house south of Radcliffe.
Tornado tracked across fields northeast of Zearing and damaged buildings and crops.
Tornado touched down near Albion and tracked into notheast Marshall County. Tree and structural damage was reported along the path.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415340, 5415341, 5415342, 5415343, 5415344, 5415345, 5415493, 5415346, 5415347, 5415348, 5415389, 5415390, 5415391, 5415392, 5415393, 5415416, 5415394, 5415395, 5415396, 5415397, 5415398, 5415399, 5415400, 5415401, 5415492, 5414860, 5415402, 5415403, 5415404, 5415405, 5415406, 5415407, 5415408, 5415409, 5415410, 5415411, 5415412, 5415413, 5415414, 5415415, and more.